Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

June 19, 2008Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 1:59 PM CDT for Cherokee County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 1:59 PM CDT (18:59 UTC)
Expired
Jun 19, 2008, 2:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:07 PM CDTHAIL 0.756 Se Marcus, IA
Jun 19, 2:37 PM CDTHAIL 0.887 Sse Marcus, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 191900
SVRFSD
IAC035-191945-
/O.NEW.KFSD.SV.W.0129.080619T1859Z-080619T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLEGHORN...OR 24 MILES EAST OF LE MARS...
  MOVING SOUTH AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUIMBY AROUND 235 PM CDT...
  WASHTA AROUND 245 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4257 9543 4256 9580 4286 9578 4289 9558
TIME...MOT...LOC 1859Z 352DEG 15KT 4277 9570

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 191910
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT THU JUN 19 2008

IAC035-191945-
/O.CON.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/
CHEROKEE IA-
209 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT 
FOR CHEROKEE COUNTY...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF MERIDEN...OR 24 MILES 
EAST OF LE MARS...MOVING SOUTH AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   QUIMBY AROUND 235 PM CDT...
   WASHTA AROUND 245 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO PENNY SIZE HAS BEEN REPORTED 6 MILES SOUTHEAST OF MARCUS 
WITH THIS STORM AT 207 PM CDT. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558
TIME...MOT...LOC 1909Z 352DEG 15KT 4273 9569

$$

SCHUMACHER
000 
WWUS53 KFSD 191927
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT THU JUN 19 2008

IAC035-191945-
/O.CON.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/
CHEROKEE IA-
227 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL CHEROKEE COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES NORTHWEST OF QUIMBY...OR 24 MILES WEST
OF STORM LAKE...MOVING SOUTH AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   WASHTA AROUND 240 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558
TIME...MOT...LOC 1927Z 350DEG 16KT 4265 9567

$$

SCHUMACHER
000 
WWUS53 KFSD 191944
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT THU JUN 19 2008

IAC035-191954-
/O.EXP.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/
CHEROKEE IA-
244 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEROKEE COUNTY WILL
EXPIRE AT 245 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...THESE STORMS ARE CAPABLE OF 
PRODUCING PEA SIZE HAIL AND HEAVY RAINFALL OVER WESTERN CHEROKEE.

LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558
TIME...MOT...LOC 1944Z 350DEG 16KT 4258 9565

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:02 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 19, 11:02 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU JUN 19 2008

.DISCUSSION...
FORECAST GENERALLY ON TRACK AND ISOLATED SHOWERS ALREADY STARTING TO
DEVELOP OVER NORTHERN SD. EXPECT THIS TREND TO CONTINUE AS A WEAK
FRONT SPREADS SOUTHEAST. SHEAR AND INSTABILITY PRETTY WEAK...SO NOT
ANTICIPATING ANYTHING SEVERE...MAYBE SOME DIME SIZED HAIL AND BRIEF
HEAVY DOWNPOURS.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.  A
WEAK COLD FRONT ACROSS WESTERN SOUTH DAKOTA WILL SHIFT EAST THIS
AFTERNOON AND BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM THIS
AFTERNOON AND EVENING. VISIBILITY WITHIN THESE THUNDERSTORMS COULD
BRIEFLY FALL INTO THE MVFR CATEGORY.

&&

.PREV DISCUSSION...
NOT THE MOST STRAIGHTFORWARD FORECAST WITH REGARD TO PRECIP CHANCES
WITH POTENTIAL FOR WEAK WAVES IN NORTHWEST FLOW AHEAD OF A BUILDING
UPPER RIDGE OVER THE NEXT 48 HOURS. HOWEVER...LARGE SCALE PATTERN
SIMILAR THROUGH EARLY NEXT WEEK...AND SHOULD TREND TOWARD DRY AND
WARM FOR MUCH OF THE WEEKEND...WITH RIDGE BREAKING DOWN AND PRECIP
CHANCES INCREASING AGAIN DURING THE FIRST PART OF NEXT WEEK.

FOR TODAY...HAD AN DECENT AREA OF SHRA/TSRA MOVING SOUTH INTO THE FA
OUT OF NORTH DAKOTA EARLY IN THE SHIFT...BUT HAS BEEN RUNNING INTO
MORE STABLE AIRMASS OVER SOUTHEAST SOUTH DAKOTA AND HAS ALL BUT
DISSIPATED WITH JUST A HANDFUL OF ROGUE SHOWERS HANGING ON AS OF
08Z. EXPECT THE WEAKENING TREND TO CONTINUE AND THIS SHOULD BE A
NON-FACTOR FOR THE MORNING HOURS OTHER THAN SOME LEFTOVER MID
CLOUDS. CLUSTER OF TSRA MOVING THROUGH NORTH CENTRAL NEBRASKA
EXPECTED TO REMAIN FOCUSED SOUTH OF OUR FA...THOUGH WILL CARRY A
SLIGHT CHANCE THROUGH MID MORNING ALONG THE MISSOURI VALLEY. ANOTHER
COMPLEX OF TSRA MOVING INTO FAR WESTERN SD AT THIS TIME...AND
SIMILAR TO PAST COUPLE OF MORNINGS...NORTHERN EDGE OF THE PRECIP
SHIELD COULD SCRAPE THE FAR SOUTHWEST CORNER OF THE FA DURING THE
MID-LATE MORNING IF IT HOLDS TOGETHER. AFTER MIDDAY...FOCUS TURNS TO
POSSIBILITY OF GENERAL DIURNAL DEVELOPMENT WITH MUCAPES OF 1500-2000
J/KG AS TEMPERATURES WARM INTO THE 80S AND DEW POINTS IN THE UPPER
50S-NEAR 60 POOL ALONG A WEAK SURFACE CONVERGENCE LINE...CURRENTLY
EXPECTED TO EXTEND FROM NEAR KMML-LAKE ANDES BY LATE AFTERNOON. NO
OTHER APPARENT TRIGGER FOR THIS DEVELOPMENT...SO WILL KEEP POPS ON
THE LOW SIDE...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHRA/TSRA
POPS UP DURING PEAK HEATING. ELONGATED/NARROW CAPE PROFILE NOT AS
FAVORABLE FOR HAIL THREAT...THOUGH SOMEWHAT DRY AIR IN THE MID
LEVELS COULD PRODUCE SOME STRONGER WIND GUSTS AND WILL HIGHLIGHT
THAT THREAT IN THE HWO.

ANY AFTERNOON DEVELOPMENT SHOULD WANE WITH LOSS OF HEATING THIS
EVENING...AND LOOKS QUIET FOR THE REMAINDER OF THE NIGHT INTO FRIDAY
MORNING. MODELS DIFFER A LITTLE IN LOCATION...BUT MOST SHOWING A
WEAK WAVE DROPPING SOUTHEAST THROUGH MINNESOTA FRIDAY AFTERNOON AND
EVENING...AND WILL CONTINUE A SLIGHT CHANCE OF TSRA ACROSS THE
NORTHEAST PORTIONS OF THE FA WITH THIS FEATURE...THOUGH BETTER
COVERAGE SHOULD BE NORTHEAST/EAST OF OUR AREA.

AS MENTIONED...MUCH OF THE WEEKEND SHOULD BE DRY WITH UPPER RIDGE
PUSHING INTO THE NORTHERN PLAINS. 00Z NAM HINTING AT WEAK WARM FRONT
SETTING UP NEAR THE MISSOURI RIVER BY SATURDAY NIGHT...WITH MODERATE
LOW LEVEL JET RIDING OVER THE FRONT TO 850MB CONVERGENCE ZONE NEAR A
KHON-KFSD-KSLB LINE OVERNIGHT. GFS/ECMWF DO NOT SHOW SIMILAR FEATURE
AT THIS TIME...BUT CANNOT DISCOUNT POSSIBILITY OF ACCAS SHRA/TSRA SO
HAVE INTRODUCED A SLIGHT CHANCE LATE SATURDAY NIGHT. TEMPERATURES
THROUGH THE WEEKEND SHOULD BE CLOSE TO SEASONAL NORMALS...WITH HIGHS
GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE MID 50S TO AROUND
60.

BOTH GFS AND ECMWF SHOWING ELONGATED WAVE MOVING OUT OF THE ROCKIES
LATE SUNDAY NIGHT AND FLATTENING THE RIDGE ACROSS THE NORTHERN
PLAINS MONDAY AND MONDAY NIGHT. BUMPED POPS SLIGHTLY FOR WESTERN CWA
MONDAY AFTERNOON...AND FOR MOST OF THE CWA MONDAY NIGHT AS TIMING
LOOKS TO BE SIMILAR BETWEEN THE TWO MODELS...THOUGH KEEPING IN LOWER
END OF CHANCE RANGE FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Jun 19, 10:25 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUN 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE
MISSOURI RIVER THIS MORNING...BUT NONE OF THE STORMS ARE EXPECTED
TO BECOME SEVERE. A FEW THUNDERSTORMS MAY DEVELOP NEAR A WEAK
COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING AND
DIMINISH AS SUNSET APPROACHES. ISOLATED STRONGER STORMS MAY
PRODUCE PEA TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 50
MPH...THOUGH MOST STORMS SHOULD REMAIN WELL BELOW SEVERE LIMITS.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL
BELOW FLOOD STAGE BY LATE IN THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.